High Wind, Kit Carson County
- When
- June 13, 5:24 AM MST to 5:29 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
During the early morning high winds were measured at the Burlington airport behind a line of storm activity in Western Kansas. The peak wind speed was 62 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early morning high winds were measured at the Burlington airport behind a line of storm activity in Western Kansas. The peak wind speed was 62 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 2:03 AM MST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 303 AM MDT Wed Jun 13 2018 .SHORT TERM...(Today through Thursday night) Issued at 300 AM MDT Wed Jun 13 2018 Overview: Southerly return flow will strengthen today/tonight as 1018 mb high pressure (invof eastern NE/SD at 08Z) shifts eastward to the northern MS river valley in the wake of a potent shortwave progressing from the Dakotas to the Great Lakes. Otherwise, the synoptic pattern will remain similar to yesterday, with the Tri- State area situated on the northern periphery of an upper level ridge -- at the southern fringe of the westerlies. On Thu/Thu night, the upper level ridge is expected to shift slightly N/NE into the Southern Plains. Today/Tonight: Isolated supercells developed upstream invof Colorado Springs shortly after midnight MDT, apparently in association with strengthening low-level upslope flow and moisture advection /nocturnal destabilization/. The intense right-mover persists as of 245 am MDT, tracking slowly ESE-SE toward Pueblo. Additional convection developing in Lincoln county may affect southern Kit Carson and/or Cheyenne counties (and pose a threat for severe hail) if it continues to intensify and track slowly E/ESE toward the Kansas border through 5 AM MDT. Convection developing in northeast Colorado at 245 am MDT is in a less favorable thermodynamic environment (from a severe-standpoint), though locally heavy rainfall will be possible as it expands and progresses east into southwest Nebraska and portions of northwest KS through sunrise. CAMs suggest convection this morning will wane by late morning, followed by a lull this afternoon. Additional development is expected to occur in central Colorado between 21-00Z, with a potential to grow upscale/propagate downstream into western KS this evening (00-06Z). If upscale growth does occur, damaging winds would certainly be possible, along with a few instances of 1" to 2" diameter hail. Convection allowing models have performed poorly with regard to activity yesterday evening and early this morning (subtle forcing). As a result, confidence is low with regard to convective evolution and severe potential this morning and late this aft/eve. Thu/Thu night: Expect a smaller potential for convection in this period as the upper ridge extends northward through the Southern Plains into portions of the Central Plains, with high temperatures reaching the upper 90s to lower 100s. Lows Thu night in the mid 60s (eastern CO) to lower 70s along/east of Hwy 83. .LONG TERM...(Friday through Tuesday) Issued at 206 AM MDT Wed Jun 13 2018 Upper level ridging continues on Friday, centered over the Upper Midwest, leaving the region under southwest flow. A front approaches the High Plains while moisture filters into the region from Hurricane Bud as it travels into Baja California. This front appears to be a focus for thunderstorm development Friday night. Moderate instability and shear north of the front may be enough to produce a few severe thunderstorms in the northwestern portion of the area. The main threats will be large hail and damaging winds. Dry weather is anticipated on Saturday, with the region along the western periphery of the ridge and an upper low moving into the Pacific Northwest. A disturbance produces chances for showers and thunderstorms Sunday afternoon through the overnight hours as another cold front advances across the forecast area by Monday. The aforementioned upper low wobbles over the northwestern portion of the country through midweek, sending shortwaves across the High Plains. Moisture increases and precipitation chances persist through the remainder of the period. Temperatures peak in the 90s to near 100 degrees on Friday before gradually decreasing throughout the long term. 80s return to the western portion of the region by Sunday, with highs in the upper 70s to mid 80s on Tuesday. Lows follow suit, starting in the 60s to mid 70s Friday night and falling into the mid 50s to mid 60s by Monday night. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 300 AM MDT Wed Jun 13 2018 Scattered thunderstorms with gusty/erratic winds are likely to be in vicinity of both terminals early this morning and could possibly affect either terminal in the 10-17Z time frame. Expect a lull in activity /VFR conditions/ this afternoon. Additional thunderstorms are expected to develop in central Colorado between 21-00Z and may affect the GLD terminal between 00-06Z this evening. Any storms this evening will be capable of producing surface wind gusts up to ~60 knots and quarter to golf ball size hail. E/ESE winds at 10-15 knots will prevail at the beginning of the TAF period. Winds are expected to veer to the S/SE and strengthen to 15-25 knots this afternoon, with sporadic gusts up to 30-35 knots late this afternoon and evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 204 AM MDT Wed Jun 13 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140815- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 204 AM MDT Wed Jun 13 2018 /304 AM CDT Wed Jun 13 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... An isolated severe thunderstorm capable of producing quarter size hail cannot be ruled out through 8 AM MDT this morning, primarily north and west of Goodland. Scattered severe thunderstorms will be possible across most of the Tri-State area late this afternoon and evening. The primary severe weather hazard will be damaging wind gusts up to 75 mph and quarter to golf ball size hail. An isolated instance of baseball size hail will be possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A few severe thunderstorms may develop Friday evening north of a line from Flagler, Colorado to Stratton, Nebraska. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
444 AM MDT WED JUN 13 2018
COZ092-131115-
Cheyenne County CO-
444 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 515 AM MDT...
At 443 AM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 22 miles west of Cheyenne Wells, moving east at 25
mph.
Pea to dime size hail will be possible with this storm.
Locations impacted include...
Kit Carson and Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning.
&&
LAT...LON 3869 10287 3875 10292 3883 10292 3888 10289
3893 10259 3893 10247 3887 10241 3873 10240
3867 10250
TIME...MOT...LOC 1043Z 266DEG 23KT 3881 10277
VincentSpecial Weather Statement
National Weather Service Goodland KS
519 AM MDT WED JUN 13 2018
COZ092-131145-
Cheyenne County CO-
519 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 AM MDT...
At 517 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cheyenne Wells, moving east at 25 mph.
Pea to dime size hail and wind gusts up to 45 mph will be possible
with this storm.
Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 40 from Kit Carson east to Arapahoe.
&&
LAT...LON 3884 10273 3889 10267 3892 10258 3894 10248
3895 10234 3893 10221 3889 10212 3883 10209
3875 10208 3869 10210 3863 10217 3861 10228
3861 10267 3872 10273
TIME...MOT...LOC 1117Z 268DEG 21KT 3879 10253
VincentSpecial Weather Statement
National Weather Service Goodland KS
600 AM MDT WED JUN 13 2018
COZ092-131230-
Cheyenne County CO-
600 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 630 AM MDT...
At 559 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kit Carson, or 15 miles west of Cheyenne Wells, moving
east at 25 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Cheyenne Wells and Firstview.
This includes Highway 385 between mile markers 136 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 40 from Kit Carson east to Cheyenne Wells.
&&
LAT...LON 3887 10273 3889 10236 3888 10223 3882 10216
3871 10213 3861 10223 3862 10257 3861 10273
TIME...MOT...LOC 1159Z 273DEG 20KT 3877 10263
VincentSpecial Weather Statement
National Weather Service Goodland KS
603 AM MDT WED JUN 13 2018
KSZ013-131245-
Sherman KS-
603 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
645 AM MDT...
At 602 AM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving east at 10 mph.
Wind gusts of 45 to 55 mph can be expected with this storm.
Locations impacted include...
Goodland and Edson.
This includes Interstate 70 in Kansas between mile markers 13 and 35.
LAT...LON 3922 10139 3927 10175 3932 10181 3941 10181
3945 10175 3949 10139
TIME...MOT...LOC 1202Z 271DEG 10KT 3936 10166
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 AM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST GOODLAND 39.37N 101.70W
06/13/2018 M47 MPH SHERMAN KS ASOS
47 MPH WIND GUST ASSOCIATED WITH A WAKE LOW
AT NWS GOODLAND. PRESSURE FALLS ON THE ORDER
OF 2-3 MILLIBARS IN 20 MINUTES.
&&
VINCENTSpecial Weather Statement
National Weather Service Goodland KS
623 AM MDT WED JUN 13 2018
KSZ041-131300-
Greeley KS-
623 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 700 AM
MDT...
At 622 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 17 miles southwest of Tribune, moving east
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 96 west of Tribune.
&&
LAT...LON 3848 10205 3853 10204 3858 10196 3859 10177
3856 10157 3826 10157 3826 10204
TIME...MOT...LOC 1222Z 251DEG 14KT 3832 10200
VincentThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767816.